Illinois, 2020

Hail and Damaging Winds in Illinois, July 7, 2020

July 7, 2020 · NWS LOT · 4 events in 2 counties and zones

Scattered thunderstorms developed during the afternoon and evening of July 7th producing isolated wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Scattered thunderstorms developed during the afternoon and evening of July 7th producing isolated wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 7, 1:54 PM CST, 2 hours 39 minutes earlier.

Area forecast discussion, Jul 7, 1:54 PM CST, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
254 PM CDT Tue Jul 7 2020

.SHORT TERM...
248 PM CDT

Through Wednesday night...

A generally uncapped environment has been common across much of
the CWA early this afternoon, though sources of lift, low-level
mixing and mid-level dry air entrainment have limited cumulus
growth for most area. A subtle and small kink in the mid-levels
evident in WV imagery was the apparent extra trigger for strong
convection over northwest Indiana over the past two hours. Since
surface moisture was a little higher (dew points around 70F)
compared to most of the Illinois portion of the CWA (mid to upper
60s dew points), deeper vertical growth was achieved there.
Additional pockets of towering cumulus continue to show up on
satellite across the remainder of the CWA, most notably on the
lake breeze in Cook County. With a lack of deeper forcing for the
next couple hours, development should be somewhat limited away
from the lake breeze and any remnant outflow boundaries from
storms over the past couple hours.

Rapid development of convection ahead of a pronounced MCV across
northeast Iowa has occurred in the past hour across southeast MN
and southwest WI. This activity is expected to slowly drift east
through the remainder of the afternoon amidst weak deep-layer
flow. While substantial cold pool development is not expected,
outflow from this activity combined with a trailing trough into
eastern Iowa will become a renewed focus for convection moving
into the CWA early this evening. With mid-level lapse rates
becoming more unfavorable with eastward extent, overall coverage
and intensity of the activity should diminish with time.
Ultimately, residual thunderstorms may reach north-central IL
prior to sunset, with possibly some remnant showers surviving into
the Chicago metro close to midnight.

A mid-level ridge axis drifting over the CWA Wednesday morning
will shift far enough east by the afternoon to allow capping from
the subsidence inversion to weaken. While slight capping should
remain, isolated convection could develop where focused
convergence exists. Primarily this would be along the Lake
Michigan lake breeze and any potential remnant outflow boundaries
from convection this evening.

Little change was made to the temperature forecast for Wednesday
as the warm stretch continues. With weaker capping in place,
daytime mixing should at least lower afternoon dew points a couple
degrees from the morning hours as has been the case for several
days now. Max temps in the 92-94 range inland combined with
afternoon dew points in the upper 60s will produce heat index
values in the 95- 100F range.

Kluber

&&

.LONG TERM...
254 PM CDT

Thursday through Tuesday...

Thursday will be similar to Wednesday with hot and humid conditions
remaining, with high temps perhaps a smidge lower than before due to
increasing cloud cover.  Thursday evening into Friday, shower and
thunderstorm chances will increase as an upper-level wave and
perhaps a convectively-generated MCV approaches from the west.
Depending on the timing of the wave, a few "pulsey" strong to severe
storms look possible with frequent lightning, torrential downpours,
small hail, and wind gusts strong enough to down tree limbs as the
main risks.

This weekend, the Great Lakes will be positioned beneath weak upper-
level troughing leading to a break in the hot and humid
conditions. Sunday appears to be the coolest day with highs
topping off in the mid to upper 80s as a secondary cold front
sneaks in from the north. Hazardous swimming conditions may
develop in the wake of the front for Lake Michigan beaches Sunday
afternoon and evening.

Borchardt

&&

.AVIATION...
For the 18Z TAFs...

Deep convection is attempting to develop on various surface
boundaries across northern Illinois and northwest Indiana at TAF
issuance, primarily on a lake breeze in northwest Indiana and a
weak surface trough from north-central to west-central Illinois.
Isolated to widely scattered activity is expected to continue to
develop through the afternoon on these features. Confidence in TS
directly affecting a given terminal remains low enough to preclude
a TEMPO TS group in the TAF, but coverage should be high enough
that airspaces around the terminals minimally see some impacts.
While mid-level dry air entrainment will limit intensity of most
cells, a few could become deep enough to produce gusty downdrafts
of 20-30 knots immediately under and near the cell.

A low to mid-level wave moving southeast across southeast MN and
north-central IA is expected to force scattered convection through
this afternoon. If coverage become high enough to form larger
clusters of storms or any existing storms are maintained into the
evening, residual showers and outflow winds may affect the
Chicago- area terminals mid to late evening.

Otherwise, conditions should be relatively quiet through the
morning hours on Wednesday, with VRB winds 5 knots or less
(favoring the SE quadrant this evening and SW quadrant overnight
into Wednesday morning.) Enough capping should exist for ORD/MDW
on Wednesday afternoon to limit convective potential on a lake
breeze, but a widely isolated thunderstorm cannot be ruled out.

Kluber

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Jul 7, 2:15 PM CST, 2 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
315 PM CDT Tue Jul 7 2020

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-082015-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
315 PM CDT Tue Jul 7 2020 /415 PM EDT Tue Jul 7 2020/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk.
  Limited Excessive Heat Risk.

DISCUSSION...

Hot and humid conditions will continue inland from Lake Michigan.

Scattered thunderstorms will continue to develop through the
evening hours. The strongest storms will be capable of producing
torrential downpours, frequent lightning, small hail, and wind
gusts strong enough to down small tree limbs.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday...
  Limited Thunderstorm Risk.
  Limited Excessive Heat Risk.
Thursday...
  Elevated Thunderstorm Risk.
  Limited Excessive Heat Risk.
Friday...
  Elevated Thunderstorm Risk.
  Limited Excessive Heat Risk.

DISCUSSION:

Hot and humid conditions are possible Wednesday and Thursday,
especially away from the lakeshore. Scattered thunderstorms are
possible Thursday into Friday.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight, but
  any reports of small hail or gusty winds will be appreciated.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the east at 10 mph.

LMZ740>745-082015-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
315 PM CDT Tue Jul 7 2020

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thursday...
  Elevated Thunderstorm Risk.
Friday through Sunday...
  Limited Thunderstorm Risk.

Borchardt

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Special weather statement, Jul 7, 12:20 PM CST, 4 hours 13 minutes before
SPECIAL WEATHER STATEMENT
National Weather Service Chicago/Romeoville IL
120 PM CDT Tue Jul 7 2020

ILZ033-INZ001-002-010-011-019-072030-
Iroquois-Lake IN-Porter-Newton-Jasper-Benton-
Including the cities of Watseka, Gilman, Gary, Hammond,
Merrillville, Portage, Valparaiso, Chesterton, Roselawn,
Kentland, Morocco, Rensselaer, DeMotte, Fowler, and Oxford
120 PM CDT Tue Jul 7 2020 /220 PM EDT Tue Jul 7 2020/

...GUSTY SHOWERS AND THUNDERSTORMS THIS AFTERNOON...

Scattered showers and thunderstorms will continue developing this
afternoon across parts of northwestern Indiana and eastern
Illinois. The strongest storms will produce frequent lightning,
torrential rainfall, wind gusts strong enough to down small tree
limbs, and pea size hail. Move indoors if you hear thunder and
have multiple ways to receive warnings!

Borchardt
Local storm report, Jul 7, 12:34 PM CST, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
134 PM CDT TUE JUL 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             3 NNE VALPARAISO        41.51N 87.04W
07/07/2020  E0.75 INCH       PORTER             IN   TRAINED SPOTTER

            0.5 TO 0.75 INCH DIAMETER HAIL FALLING AT
            TIME OF CALL.

&&

BB
Local storm report, Jul 7, 1:01 PM CST, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
201 PM CDT TUE JUL 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0146 PM     TSTM WND GST     4 ESE VALPARAISO        41.45N 87.00W
07/07/2020  M43 MPH          PORTER             IN   ASOS

            ASOS STATION KVPZ VALPARAISO AIRPORT.

&&

BB
Local storm report, Jul 7, 3:12 PM CST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
412 PM CDT TUE JUL 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     TSTM WND DMG     2 NW WINFIELD           41.43N 87.31W
07/07/2020                   LAKE               IN   PUBLIC

            PHOTO OF TWO PINE TREES SNAPPED ABOUT 1-2
            FEET UP FROM THEIR BASE FROM SOCIAL MEDIA.
            TIME ESTIMATED BY RADAR.

&&

BB

The radar

The Chicago radar (KLOT), 51 km away, was scanning. The volume nearest the first event began at 22:33 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Cook

When
July 7, 4:33 PM CST
Where
Cook County, 1.92 mi WSW of Mt Prospect
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
42.056, -87.962

A large pine tree was uprooted two blocks west of the Mount Prospect Golf Course. A large tree limb was also blown down.

Thunderstorm Wind, Cook

When
July 7, 5:14 PM CST
Where
Cook County, (Ord)o'Hare Intl Arp
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
41.980, -87.900

Hail, Cook

When
July 7, 5:20 PM CST to 5:27 PM CST
Where
Cook County, 1.72 mi NE of West Dale
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.940, -87.860

A trained spotter reported several minutes of nickel size hail in Franklin Park which ended as quarter size hail.

Thunderstorm Wind, McHenry

When
July 7, 6:16 PM CST
Where
McHenry County, Hebron
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
42.470, -88.430

A 5 foot diameter tree was blown down, which brought down power lines and a utility pole. The tree was described as rotted.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 904249, 904247, 904248, 904251.